Diabetes medicine helps to keep your body strong and well and it helps to keep your sugar (glucose) levels normal.
When eating healthy, being active and being a healthy weight isn’t working at keeping your sugar (glucose) levels normal, you might need to take tablets and/or insulin.
The doctor might put you on tablets called Metformin to help your insulin work better and to lower the amount of sugar (glucose) in your blood.
After a while the pancreas gets tired from working too hard and can’t make enough insulin, so your doctor might put you on tablets called Sulphonylurea. This medicine helps your body make more insulin.
Or, after awhile, the doctor might need to add another lot of tablets called Glitazone or Acarbose.
Remember to have your medicine with or after eating, in the morning, afternoon or supper time. Take them at the time the doctor told you.
All tablets work differently and some can have side effects.
If the following problems don’t go away or if you are still worried about them, then talk to your doctor.
- Feel sick like you want to vomit (nausea)
- A sore belly
- Sugar (glucose) levels going too low
- Have fluid build-up (retention)
When your sugar (glucose) levels get too high and stays high the doctor might put you on tablets and give you insulin.
- Having insulin doesn’t mean you have type 1 diabetes.
- Insulin isn’t like tablets so it shouldn’t be swallowed.
- You inject the insulin under your skin in different places on your belly.
Talk to your doctor, health worker or nurse about insulin and what is right for you.
Having too much insulin or taking too many Sulphonylurea tablets can make your sugar (glucose) levels go too low (under 3) and make you hypo (hypoglycaemia).
You can also go hypo (hypoglycaemia) if you are:
- Not eating, not eating enough or eating too late
- Being extra active
- Drinking grog (alcohol).
You might not feel anything when you have a hypo (hypoglycaemia), but sometimes you might feel:
- Get headaches
- Talk like you’re drunk when you’re not
When you have these feelings or think you are having a hypo (hypoglycaemia), get your sugar (glucose) level up fast by drinking or eating something sweet.
Keep your sugar (glucose) level normal and stop having another hypo (hypoglycaemia) by eating a sandwich or meal after you have something sweet.
Remember, after taking your tablets or insulin:
- Keep them somewhere cool, dry and safe (maybe in the fridge at home or at the clinic) so that they won’t go bad
- Keep them out of reach of children
- Get rid of your syringes/needles and finger pricking needles by putting them in a “sharps container” or “hard plastic” empty container with a lid (see if the clinic has one).
Remember when you go see family, walkabout or are away for home take your tablets and/or insulin with you.
Back to top